Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 22, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 5, 2024, 5:23 PM EDT for Gladwin County, Michigan. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2024, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 5, 2024, 6:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:52 PM EDT | HAIL 1 | Gladwin, MI | |
| Jul 5, 5:54 PM EDT | TSTM WND DMG | Gladwin, MI | Power lines down in town of Gladwin. |
| Jul 5, 5:54 PM EDT | TSTM WND DMG | Gladwin, MI | Tree down on M18 just south of town. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
013
WUUS53 KAPX 052123
SVRAPX
MIC051-052215-
/O.NEW.KAPX.SV.W.0022.240705T2123Z-240705T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
523 PM EDT Fri Jul 5 2024
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Gladwin County in northern Michigan...
* Until 615 PM EDT.
* At 522 PM EDT, a severe thunderstorm was located 7 miles east of
Harrison, or 8 miles west of Gladwin, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Gladwin, Beaverton, and Skeels around 530 PM EDT.
Hockaday, Wooden Shoe Village, and Winegars around 535 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4386 8460 4415 8461 4416 8419 4383 8419
4383 8425
TIME...MOT...LOC 2122Z 267DEG 32KT 4398 8467
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ELD2 follow-up statements
888
WWUS53 KAPX 052158
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
558 PM EDT Fri Jul 5 2024
MIC051-052215-
/O.CON.KAPX.SV.W.0022.000000T0000Z-240705T2215Z/
Gladwin MI-
558 PM EDT Fri Jul 5 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR GLADWIN COUNTY...
At 557 PM EDT, a severe thunderstorm was located near Wooden Shoe
Village, or 10 miles southwest of Alger, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
Gladwin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4386 8460 4413 8458 4416 8419 4383 8419
4383 8425
TIME...MOT...LOC 2157Z 267DEG 32KT 4400 8424
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ELD868
WWUS53 KAPX 052207
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
607 PM EDT Fri Jul 5 2024
MIC051-052215-
/O.CON.KAPX.SV.W.0022.000000T0000Z-240705T2215Z/
Gladwin MI-
607 PM EDT Fri Jul 5 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN GLADWIN COUNTY...
At 607 PM EDT, a severe thunderstorm was located near Bentley, or
near Sterling, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, and Winegars.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4385 8450 4405 8448 4405 8419 4383 8419
4383 8425
TIME...MOT...LOC 2207Z 267DEG 32KT 4400 8411
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM EDT, 2 hours 18 minutes earlier. Its key messages:
- Multiple rounds of showers and storms continue into tonight.
- A few lingering showers and thunderstorms the remainder of this Holiday weekend.
- Perhaps more organized and impactful showers and storms to kick off next work week.
Area forecast discussion, Jul 5, 3:05 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 305 PM EDT Fri Jul 5 2024 .KEY MESSAGES... - Multiple rounds of showers and storms continue into tonight. - A few lingering showers and thunderstorms the remainder of this Holiday weekend. - Perhaps more organized and impactful showers and storms to kick off next work week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 249 PM EDT Fri Jul 5 2024 PATTERN SYNOPSIS/FORECAST: The main weather maker in the short-term continues to be a longwave trough and its associated deepening low pressure. This feature will support the continued development of showers/ storms across Northern Michigan into tonight. The aforementioned low is expected to depart the forecast area later tonight. PRIMARY FORECAST CONCERNS: - Details: Scattered showers across parts of northern Michigan will continue to expand in coverage from west to east this afternoon. Some storms have already begun to pop up with the main threats possible being large hail, damaging winds, and lightning. Aforementioned showers will become scattered to isolated for tonight. Patchy fog will be possible early Saturday morning as a weak pressure rises move into the region along with light/ calm winds. Temperatures will dip into the high 50s to low 60s for tonight. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 249 PM EDT Fri Jul 5 2024 Pattern Synopsis/Pattern Forecast: Entire mid-range guidance suite and ensemble envelope remains remarkably consistent...featuring broad mid/upper level troughing dominating Great Lakes weather well into next week downstream of rather potent western NOAM heat dome/upper level ridge axis. This continues to support no prolonged periods of heat an additional shower/storm concerns through the entirety of the long term period. Primary Forecast Concerns/Challenges: Shower/thunderstorm potential and temperature trends through the period. Details: Looking at diurnally-enhanced showers and perhaps a rumble of thunder or two Saturday as lingering low level moisture and pockets of enhanced low level convergence work in tandem with an uncapped atmosphere. Not expecting coverage to get too out of hand given exit of primary mid level support...and with limited cape through the mid levels and weak shear profiles think any storms will remain below severe limits. More of the same on Sunday, although likely with even less areal shower coverage as low level moisture further thins and mid level support becomes even less supportive with passing of shortwave ridging. Focused areas of low level convergence along lake breezes and terrain fluctuations will be key to any isolated shower and storm development. Otherwise, Sunday looks rather pleasant...with mostly to partly sunny skies and highs back up into the upper 70s and lower 80s. Still looking at potentially more active weather heading into Monday and Tuesday as passing shortwave troughs interact with an increasingly moisture rich low and mid level environment. Magnitude and timing of deep layer support for rain generation continues to remain in question...although will say latest guidance trends are definitely weaker with forcing mechanisms. Definitely could see a few stronger storms with some brief heavy rain potential, but as of now just not seeing any real evidence for significant severe weather concerns or widespread heavy rain. Trends are for definitely less active weather as we head later into next week...with decaying moisture profiles and evidence of high pressure building into the region. Temperatures through the week will fall well within the range of what is considered normal for this time of year. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 120 PM EDT Fri Jul 5 2024 Showers will continue to track from southwest to northeast this afternoon ahead of another round of scattered to numerous storms that are anticipated for this later this afternoon into this evening. VCTS is included in the TAFs to account for this. Temporary drops to MVFR/IFR will be possible with any storms that move over TAF sites. VFR ceilings are forecasted to drop to IFR (potentially LIFR) later tonight across most of the area. Winds will shift northerly late tonight into Saturday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...NSC LONG TERM...MSB AVIATION...NSC
Hazardous weather outlook, Jul 5, 2:59 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 259 PM EDT Fri Jul 5 2024 MIZ016>018-020>036-041-042-086>088-095>099-061900- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 259 PM EDT Fri Jul 5 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Numerous thunderstorms are expected across northern Michigan this evening. A few strong to severe storms will be possible. Primary hazards with any strong storms will be damaging winds, hail, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be additional chances for thunderstorms Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-061900- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 259 PM EDT Fri Jul 5 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected over the northern Great Lakes waters this evening. A few strong storms will be capable of producing strong wind gusts, hail, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms again from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 5, 3:58 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
358 PM EDT Fri Jul 5 2024
MIZ033-034-052045-
Roscommon MI-Missaukee MI-
358 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROSCOMMON AND
NORTHEASTERN MISSAUKEE COUNTIES THROUGH 445 PM EDT...
At 358 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moorestown, or 8 miles northwest of Houghton Lake, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moorestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4451 8501 4451 8474 4435 8483 4435 8501
TIME...MOT...LOC 1958Z 204DEG 20KT 4438 8491
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
msbSpecial weather statement, Jul 5, 4:29 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
429 PM EDT Fri Jul 5 2024
MIZ026-027-032-033-052100-
Grand Traverse MI-Kalkaska MI-Missaukee MI-Wexford MI-
429 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WEXFORD...
SOUTHEASTERN GRAND TRAVERSE...SOUTHWESTERN KALKASKA AND WESTERN
MISSAUKEE COUNTIES THROUGH 500 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm near
Morey, or near Lake City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake City, Manton, Fife Lake, Jennings, Morey, and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 8514 4436 8547 4453 8541 4457 8540
4461 8538 4456 8498
TIME...MOT...LOC 2028Z 204DEG 19KT 4438 8525
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSBSpecial weather statement, Jul 5, 4:30 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Gaylord MI
430 PM EDT Fri Jul 5 2024
MIZ027-028-052100-
Kalkaska MI-Crawford MI-
430 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAWFORD AND
SOUTHEASTERN KALKASKA COUNTIES THROUGH 500 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moorestown, or 12 miles southwest of Grayling, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grayling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 8496 4474 8463 4451 8471 4451 8501
TIME...MOT...LOC 2030Z 204DEG 19KT 4451 8487
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MSBLocal storm report, Jul 5, 4:44 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
444 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Tstm Wnd Dmg Cadillac 44.25N 85.42W
07/05/2024 Wexford MI Emergency Mngr
Multiple trees down.
&&
BergerLocal storm report, Jul 5, 4:47 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
447 PM EDT Fri Jul 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg 4 NW Lucas 44.25N 85.34W
07/05/2024 Wexford MI Emergency Mngr
Trees down over roadway.
&&
BergerSpecial weather statement, Jul 5, 5:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Gaylord MI
514 PM EDT Fri Jul 5 2024
MIZ021-052145-
Antrim MI-
514 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ANTRIM COUNTY THROUGH
545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellaire, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mancelona, Bellaire, Jordan Township, Alba, and Lake Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4512 8519 4512 8501 4507 8487 4502 8486
4489 8501 4495 8524
TIME...MOT...LOC 2114Z 201DEG 7KT 4499 8509
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ELDThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:32 PM EDT | Special Weather Statement | APX | Ogemaw | 43 min |
| Jul 5, 2:10 PM EDT | Special Weather Statement | APX | Ogemaw | 50 min |
| Jul 5, 2:18 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw | 42 min |
| Jul 5, 2:56 PM EDT | Special Marine Warning | APX | 62 min | |
| Jul 5, 3:01 PM EDT | Special Weather Statement | APX | Iosco | 44 min |
| Jul 5, 3:17 PM EDT | Special Weather Statement | APX | Missaukee | 43 min |
| Jul 5, 3:27 PM EDT | Special Weather Statement | APX | Wexford | 48 min |
| Jul 5, 3:58 PM EDT | Special Weather Statement | APX | Missaukee | 47 min |
| Jul 5, 4:29 PM EDT | Special Weather Statement | APX | Missaukee | 31 min |
| Jul 5, 4:30 PM EDT | Special Weather Statement | APX | Crawford | 30 min |
| Jul 5, 5:14 PM EDT | Special Weather Statement | APX | Antrim | 31 min |
| Jul 5, 5:26 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Oscoda | 64 min |
| Jul 5, 5:46 PM EDT | Special Weather Statement | APX | Manistee | 14 min |
| Jul 5, 6:04 PM EDT | Special Weather Statement | APX | Antrim | 26 min |
| Jul 5, 6:18 PM EDT | Special Weather Statement | APX | Gladwin | 27 min |
| Jul 5, 6:37 PM EDT | Special Weather Statement | APX | Antrim | 38 min |
| Jul 5, 6:40 PM EDT | Special Weather Statement | APX | Oscoda | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.